Poison Control is a useful, free hotline (1-800-222-1222) that can handle emergencies when either children or adults ingest too much of a potentially toxic substance, for example, if a child ingests cleaning detergents or gets into potentially dangerous pills. Poison may be ingested, inhaled, contacted by skin, or in the eyes. Even seemingly innocuous things like vitamins can be hazardous if you take more than the recommended dose, both in children and adults who either misread the label or are unaware that a higher-than-recommended dose is ill-advised.
When You Should Bypass Poison Control and Call 9-1-1
In the event you or a loved one has ingested a toxic substance or overdosed on too many pills/or other drugs, you may feel the frantic urge to search the internet for the antidote. However, if you encounter someone who has stopped breathing, having a seizure, or doesn’t respond to normal stimuli, these are reasons you should bypass poison control and directly call 9-1-1 for the paramedics to arrive on the scene for immediate medical attention. The reason why is because it can take a few minutes for your poison control specialist to answer your questions, after determining their age and weight, among other important factors.
These individuals must be seen by an emergency room doctor as soon as possible:
- Infants under 6 months
- Senior adults over the age of 79
- Pregnant women
- Suicidal individuals who intended self-harm
- More than one substance was ingested
Likewise, if the toxic substance was ingested intentionally, such as in a self-harm/or suicide attempt, you should get an immediate evaluation by paramedics en route to the hospital. If the person was very young, such as an infant, or over the age of 79, you should call 9-1-1 for help, as special issues arise in these individuals.
Remember, your loved one can get the emergency care they need in the ambulance en route to the hospital, and then you can involve poison control later on.
What Can Poison Control Do for Me?
When you call the Poison Control hotline or text “POISON” to 484848, you will be in touch with a toxicology specialist, such as a registered nurse or a pharmacist. These poison specialists have passed a national certifying exam to become Certified Specialists in Poison Information (CSPIs), and they are available to provide expert guidance 24/7. You can even call if you have a preemptive question regarding potentially toxic substances, not just in emergencies.
The Poison Control specialist who answers your phone call will ask questions regarding the victim’s exposure. You should note the exact age, height, and weight of the victim. The CSPI will ask which toxic substances were ingested, inhaled, or contacted. You will then describe the victim’s symptoms and communicate the problem.
Note the victim’s weight (do not guess if you don’t know), health history, the exact name of the product as read from the label. Be sure to communicate the size of the container, the strength of the product, when the exposure occurred, and how long it lasted.
Call Poison Control in these scenarios:
- Accidentally doubling up on medication: Accidents happen. If you have accidentally taken your pills twice in the morning after forgetting you had already taken the prescribed dose, you should get in touch with poison control to determine whether the dose you took can be toxic.
- You know the exact details: If you are aware of how much of the potentially toxic substance was ingested, the age/weight/height of the individual, and the length of time and when they were exposed, these are all critical details the CSPI will ask.
- The medication was particularly strong: Certain medications are very potent, and although you should never take more than your doctor’s prescribed dose of medication, certain medicines are quite dangerous and can be lethal at higher doses. Some of these medications include sedatives, tranquilizers, narcotic painkillers, sleeping pills, or other substances to treat conditions such as psychiatric disorders (for example, lithium pills can be toxic in higher-than-typical doses, which varies from person to person).
- Only one substance was taken: If there was a one-time poison exposure over a short period of time, you might call Poison Control instead of the paramedics.
- Food poisoning: If the individual ingested a substance they are allergic to, you might call the Poison Control hotline to ensure their safety, if they aren’t yet experiencing symptoms such as anaphylactic shock. Other toxic plants or wild mushrooms can also be dangerous.
Contact 9-1-1 for Poison Emergencies
A toxicology specialist via the phone or text can be useful in the event of possible toxic exposure, but they cannot provide on-site medical care. You may wish to dial 9-1-1 in any case of exposure to toxins, although the Poison Control hotline is an invaluable resource in less dire emergencies.
It’s important to note that you should call 9-1-1 if the individual who ingested a substance has a seizure, has difficulty breathing, or cannot be revived. Come to our freestanding emergency room at any time or call the paramedics at 9-1-1 if the person is unresponsive.
To contact Advance ER directly, dial (214) 494-8222 now.